Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 42, NWS La Crosse, WI

June 24, 2005Taylor County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 24, 2005, 8:40 AM CDT for Taylor County, Wisconsin. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2005, 8:40 AM CDT (13:40 UTC)
Expired
Jun 24, 2005, 9:33 AM CDT
In force
53 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Taylor County, WI

The radar

The La Crosse radar (KARX), 167 km from the middle of the area, began a volume at 13:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 8:53 AM CDTHAIL 1.754 N Gilman, WIGOLF BALL SIZE HAIL REPORTED.
Jun 24, 9:14 AM CDTHAIL 0.888 W Chelsea, WINICKEL SIZE HAIL WAS REPORTED FOR SEVERAL MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-337 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 241340
SVRARX
WIC119-241445-
/O.NEW.KARX.SV.W.0042.050624T1340Z-050624T1445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
840 AM CDT FRI JUN 24 2005

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAYLOR COUNTY IN NORTH CENTRAL WISCONSIN

* UNTIL 945 AM CDT

* AT 840 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL...AND DAMAGING WINDS 8 MILES
  NORTHWEST OF THE GILMAN LOOKOUT POINT...OR ABOUT 22 MILES NORTHEAST
  OF CHIPPEWA FALLS. THE SEVERE THUNDERSTORM WAS MOVING NORTHEAST AT
  55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GILMAN AND LUBLIN AROUND 845 AM...
  HANNIBAL AND THE MILLER DAM FLOWAGE AROUND 850 AM...
  PERKINSTOWN AND KATHRYN LAKE AROUND 855 AM...
  MEDFORD AND NORTH TWIN LAKE AROUND 905 AM...
  HIGHWAY 13 AND COUNTY ROAD M AND CHELSEA AROUND 910 AM...

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DAMAGING WINDS AROUND 60 MPH. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY
AWAY FROM WINDOWS.

LAT...LON 4513 9004 4503 9092 4531 9092 4538 9062
      4538 9005

$$

SHEA
8 follow-up statements
000 
WWUS53 KARX 241350
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
850 AM CDT FRI JUN 24 2005

WIC119-241445-
/O.CON.KARX.SV.W.0042.000000T0000Z-050624T1445Z/
TAYLOR WI-
850 AM CDT FRI JUN 24 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM 
FOR TAYLOR COUNTY...

AT 849 AM...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE 
THUNDERSTORM PRODUCING DAMAGING WINDS AROUND 60 MPH AND QUARTER SIZE 
HAIL 2 MILES NORTH OF GILMAN...OR ABOUT 23 MILES SOUTHEAST OF 
LADYSMITH. THE SEVERE STORM WAS MOVING NORTHEAST AT 55 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
PERKINSTOWN AND THE MILLER DAM FLOWAGE AROUND 855 AM...
THE KINDRICK SWAMP AREA AROUND 900 AM...
ESADORE LAKE AROUND 905 AM...
MEDFORD AND NORTH TWIN LAKE AROUND 910 AM...
WESTBORO AND CHELSEA AROUND 915 AM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS

LAT...LON 4513 9004 4503 9092 4531 9092 4538 9062
      4538 9005

$$

SHEA
000 
WWUS53 KARX 241402
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
902 AM CDT FRI JUN 24 2005

WIC119-241445-
/O.CON.KARX.SV.W.0042.000000T0000Z-050624T1445Z/
TAYLOR WI-
902 AM CDT FRI JUN 24 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM FOR 
TAYLOR COUNTY...

AT 900 AM...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE 
THUNDERSTORM PRODUCING DAMAGING WINDS AROUND 60 MPH AND QUARTER SIZE 
HAIL 3 MILES NORTHEAST OF THE MILLER DAM FLOWAGE...OR ABOUT 17 MILES 
WEST OF MEDFORD. THE SEVERE STORM WAS MOVING EAST AT 55 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR ESADORE LAKE AROUND 905 AM...
AND LIKELY CROSS NORTH OF MEDFORD AND SOUTH OF RIB LAKE BY 920 AM.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT UNTIL 5 PM.

LAT...LON 4513 9004 4503 9092 4531 9092 4538 9062
      4538 9005

$$

SHEA
000 
WWUS53 KARX 241409
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
909 AM CDT FRI JUN 24 2005

WIC119-241445-
/O.CON.KARX.SV.W.0042.000000T0000Z-050624T1445Z/
TAYLOR WI-
909 AM CDT FRI JUN 24 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR TAYLOR COUNTY...

AT 908 AM...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE 
THUNDERSTORM PRODUCING DAMAGING WINDS AROUND 60 MPH AND QUARTER SIZE 
HAIL 5 MILES WEST OF NORTH TWIN LAKE...OR ABOUT 13 MILES NORTHWEST OF
MEDFORD. THE SEVERE STORM WAS MOVING EAST AT 55 MPH.

THIS STORM WILL TRACK NEAR CHELSEA...NORTH TWIN LAKE AND RIB LAKE 
THROUGH 930 AM. BE PREPARED FOR LARGE HAIL.

ANY HAIL REPORTS SHOULD BE PASSED ALONG TO LAW ENFORCEMENT SO THEY 
CAN RELAY THEM TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4513 9004 4503 9092 4531 9092 4538 9062
      4538 9005

$$

SHEA
000 
WWUS53 KARX 241415
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
914 AM CDT FRI JUN 24 2005

WIC119-241445-
/O.CON.KARX.SV.W.0042.000000T0000Z-050624T1445Z/
TAYLOR WI-
914 AM CDT FRI JUN 24 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR TAYLOR COUNTY...

AT 853 AM...GOLF BALL SIZE HAIL WAS REPORTED BY THE GENERAL PUBLIC 
ABOUT 4 MILES NORTH OF GILMAN IN WESTERN TAYLOR COUNTY.

THIS STORM WAS ABOUT 12 MILES NORTHWEST OF MEDFORD AT 910 AM...
AND MOVING NORTHEAST AT 50 MPH TOWARDS THE NORTH TWIN LAKE AREA...
WESTBORO AND RIB LAKE.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

LAT...LON 4513 9004 4503 9092 4531 9092 4538 9062
      4538 9005

$$

SHEA
000 
WWUS53 KARX 241423
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
922 AM CDT FRI JUN 24 2005

WIC119-241445-
/O.CON.KARX.SV.W.0042.000000T0000Z-050624T1445Z/
TAYLOR WI-
922 AM CDT FRI JUN 24 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR TAYLOR COUNTY...

AT 914 AM...NICKEL SIZE HAIL WAS REPORTED BY THE PUBLIC ABOUT 8 
MILES WEST OF CHELSEA. THE HAIL FELL FOR SEVERAL MINUTES.

AT 918 AM...A SEVERE THUNDERSTORM WAS NEAR WESTBORO...AND WILL 
CONTINUE TO AFFECT RURAL AREAS OF NORTHEAST TAYLOR COUNTY THROUGH 
930 AM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. A SEVERE 
THUNDERSTORM WATCH IS ALSO IN EFFECT UNTIL 5 PM.

LAT...LON 4513 9004 4503 9092 4531 9092 4538 9062
      4538 9005

$$

SHEA
000 
WWUS53 KARX 241427
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
927 AM CDT FRI JUN 24 2005

WIC119-241445-
/O.CON.KARX.SV.W.0042.000000T0000Z-050624T1445Z/
TAYLOR WI-
927 AM CDT FRI JUN 24 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR TAYLOR COUNTY...

AT 924 AM...HEAVY RAIN AND WIND GUSTS OF 30 MPH WERE REPORTED AT 
CAMP FOREST SPRINGS IN RURAL NORTHEAST TAYLOR COUNTY.

THIS STORM WAS CONTINUE TO TRACK NORTHEAST AND CROSS INTO PARTS OF 
PRICE AND LINCOLN COUNTIES OVER THE NEXT 10 MINUTES.

THE WARNING FOR TAYLOR COUNTY WILL LIKELY BE CANCELLED EARLY.

LAT...LON 4513 9004 4503 9092 4531 9092 4538 9062
      4538 9005

$$

SHEA
000 
WWUS53 KARX 241429
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
928 AM CDT FRI JUN 24 2005

WIC119-241445-
/O.CON.KARX.SV.W.0042.000000T0000Z-050624T1445Z/
TAYLOR WI-
928 AM CDT FRI JUN 24 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR TAYLOR COUNTY...

AT 924 AM...PEA SIZE HAIL WAS REPORTED JUST NORTH OF THE CHELSEA 
AREA ALONG WITH VERY HEAVY RAIN.

THIS STORM WILL CONTINUE TO TRACK NORTHEAST AND CROSS INTO PARTS OF 
PRICE AND LINCOLN COUNTIES OVER THE NEXT 10 MINUTES.

THE WARNING FOR TAYLOR COUNTY WILL LIKELY BE CANCELLED EARLY.

LAT...LON 4513 9004 4503 9092 4531 9092 4538 9062
      4538 9005

$$

SHEA
000 
WWUS53 KARX 241433
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
933 AM CDT FRI JUN 24 2005

WIC119-241443-
/O.CAN.KARX.SV.W.0042.000000T0000Z-050624T1445Z/
TAYLOR WI-
933 AM CDT FRI JUN 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR TAYLOR COUNTY HAS BEEN
CANCELLED...

THE STORMS THAT EARLIER PRODUCED LARGE HAIL HAVE SHIFTED OUT OF THE 
COUNTY. IMMINENT SEVERE WEATHER IS NO LONGER A THREAT. 

THEREFORE...THE SEVERE THUNDERSTORM WARNING FOR TAYLOR COUNTY HAS 
BEEN CANCELLED.

LAT...LON 4513 9004 4503 9092 4531 9092 4538 9062
      4538 9005

$$

SHEA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:25 AM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jun 24, 3:25 AM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
325 AM CDT FRI JUN 24 2005

...PRELIMINARY DISCUSSION FOR FLASH FLOOD WATCH TONIGHT...

MUCH OF NORTHEAST IA AND SOUTHWEST WI WERE HIT WITH 1 TO 3 INCHES OF
RAIN LAST NIGHT...WITH THE MAX AMOUNTS OF 3.5 INCHES AT BEETOWN IN
WESTERN GRANT COUNTY...AND 2.7 INCHES IN BLOOMINGTON WI.

AREA UNDER THE GUN FOR MORE RAIN TONIGHT...SO WILL OPT FOR A
FLASH FLOOD WATCH FOR THOSE AREAS.

REMAINDER OF DISCUSSION WILL FOLLOW LATER...

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH...TONIGHT...WIZ054-055-061.
MN...NONE.
IA...FLASH FLOOD WATCH...TONIGHT...IAZ008>011-018-019-029-030.
&&

MW
Hazardous weather outlook, Jun 24, 5:31 AM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
531 AM CDT FRI JUN 24 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-251100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
531 AM CDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE SOUTH AND EAST ACROSS THE AREA TODAY.
SCATTERED THUNDERSTORMS ARE EXPECTED TO ACCOMPANY THE FRONT...
ESPECIALLY BY THIS AFTERNOON AS INSTABILITY INCREASES ALONG AND
AHEAD OF THE FRONT. WINDS ALOFT WILL BE STRONG ENOUGH THAT SOME OF
THE STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING. DAMAGING WINDS
AND LARGE HAIL ARE THE MAIN THREATS. THE FRONT WILL BECOME
STATIONARY JUST SOUTH OF THE AREA AREA TONIGHT. AS MOIST...UNSTABLE
AIR RETURNS NORTH OVER THE FRONT...MORE SHOWERS AND THUNDERSTORMS
ARE EXPECTED. THE FRONT POSITIONED EAST-WEST AND JUST SOUTH OF
THE AREA CREATES THE POTENTIAL FOR REPEATING THUNDERSTORMS AND
LOCALLY HEAVY RAINS LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FRONT WILL MOVE BACK NORTH AS A WARM FRONT SATURDAY INTO
SUNDAY...WITH THE CHANCE OF MORE THUNDERSTORMS. AT THIS TIME...NO
ORGANIZED SEVERE WEATHER IS EXPECTED SATURDAY INTO SUNDAY.

ANOTHER COLD FRONT IS EXPECTED TO  APPROACH THE AREA WEDNESDAY
AND WEDNESDAY NIGHT. THIS FRONT WILL PROVIDE A SLIGHT CHANCE FOR
THUNDERSTORMS. AT THIS TIME...NO ORGANIZED SEVERE WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. IF
LOCALLY HEAVY RAINS FALL LATER TONIGHT...RAINFALL AND RIVER LEVEL
REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:07 PM CDTSevere Thunderstorm WarningARXCrawford53 min
Jun 24, 5:01 PM CDTSevere Thunderstorm WarningARXRichland44 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.